Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 308, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 8, 2018, 12:51 PM CDT for Russell County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 12:51 PM CDT (17:51 UTC)
- Expired
- Aug 8, 2018, 1:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Russell County, KY
The radar
The Louisville radar (KLVX), 141 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WUUS53 KLMK 081751
SVRLMK
KYC207-081815-
/O.NEW.KLMK.SV.W.0308.180808T1751Z-180808T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1251 PM CDT WED AUG 8 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Russell County in south central Kentucky...
* Until 115 PM CDT.
* At 1251 PM CDT, a severe thunderstorm was located near Jamestown,
moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jamestown, Jabez, Bryan, Eli, Whittle, Karlus, Creelsboro, Ono,
Olga and Vinnie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3688 8520 3695 8521 3708 8491 3705 8491
3701 8486 3700 8484 3695 8491 3696 8493
3696 8495 3695 8495 3692 8496 3688 8504
TIME...MOT...LOC 1751Z 256DEG 26KT 3693 8512
HAIL...0.75IN
WIND...60MPH
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:21 PM CDT, 30 minutes earlier.
Area forecast discussion, Aug 8, 12:21 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Louisville KY 121 PM EDT Wed Aug 8 2018 ...Updated Aviation Discussion... .Forecast Update... Issued at 1120 AM EDT Wed Aug 8 2018 Latest SPC mesoanalysis indicates a jet streak over central Indiana/northwest Ohio is providing enough lift for some showers along a PAH/OWB line this hour, despite cloud cover. Also watching a line of storms crossing central TN this hour which may nudge into our southern Kentucky border counties over the next few hours. With that area seeing good heating through the morning hours, some stronger wind gusts are possible down there. Updated the forecast again for these trends. Issued at 935 AM EDT Wed Aug 8 2018 Seeing one wave push over our Bluegrass counties now. It's progressive enough to not warrant flood issues, despite first wave moving through earlier. Peak 3-hourly rainfall totals from the Kentucky Mesonet in that corridor are under half an inch. Next wave is near our southwest border counties, Logan county, KY, now. Associated showers/storms should push along and just south of the region that got the wave the last few hours. Behind that wave, we could see some pockets of isolated to widely scattered storms in the mid to late afternoon hours, but coverage will be limited by lack of instability compared to the last couple of days...and of course cooler temperatures. Highs today should be in the low to mid 80s. Have updated the forecast to reflect latest model guidance and current trends. && .Short Term...(Today and tonight) Issued at 258 AM EDT Wed Aug 8 2018 Well...the crux of the short term forecast is the sct convection. Round 1 of storms is ongoing with sct shra and tsra with 40-50 kt right entrance region of upper jet and 30 kt llvl jet across the area as Show Me State shortwave pushes east. Meanwhile diffuse frontal boundary from DTW-ORD-MCI. Another sfc trough looks to be just north of the OH River. The HRR is not handling ongoing convection very well but the RGEM is. The biggest change is anomalous deep trough pushing east from Lake Michigan to Branson MO. This will send height falls and mid level colder air through CWA. The WBZ come down to well below climo (around 10K) and believe aftn storms today will have small to medium hail in them. Cloud cover will be more extensive and opaque from the deep convection over Natural State to S IL. Thus outflow boundaries and upper level energy will compensate for lack of sunshine to continue at least sct storms during aftn and evening. Temps will be encumbered by thicker mid and upper level cloudiness and will be cooler than Tue with mainly mid 80s with some upper 80s especially in urban areas and the towards the southern tier. One more concern could be flood potential, as that flow aloft becomes parallel to storm motion as well, we could see some training of storms. The one mitigating factor is PWATs which start at 1.9 " and come down below 1.5 by this evening. Focused this afternoon convection across Bluegrass and SE KY with less cloud cover and more time for short wave energy to proceed east. Convection will decrease after 03z tonight and lows will drop into the upper 60s to low 70s with a real cold front on I 64 doorstep by Sunrise Thu. Extended sees large 595m high over Bryce Canyon NP UT and omega block pattern . .Long Term...(Thursday through Tuesday) Issued at 308 AM EDT Wed Aug 8 2018 Thursday through Friday Night... At the beginning of the period, slow moving cold front is forecast to push into southern KY and possibly into northern TN. As this occurs, mid-level short wave trough axis is forecast to shift into the NE US interior. The overall trend in the 00Z guidance is for a slightly drier forecast on Thursday for at least the northern half of the region. With the front is proximity to southern KY, can't really rule out some isolated-scattered storms going up in the afternoon. Activity looks to wane considerably after sunset with a mostly dry Thursday night period. By Friday, the front looks to wash out across TN or southern KY. There is evidence of a perturbation in the mid-levels swinging through during the day. This may be enough to kick off diurnally driven convection once again. For now will keep isolated storms in the forecast here. Highs on Thursday should average in the upper 80s across the region. A few spots may be able to crack 90 where good insolation occurs. Lows Thursday night will be in the upper 60s. Highs on Friday look to warm into the upper 80s again with a few spots possibly topping 90. Lows Friday night look to remain in the upper 60s to around 70. Saturday through Tuesday... Heading into the weekend, an upper trough axis is forecast to crash into the Pacific Northwest. This will amplify the western CONUS ridge and lead to a upper level ridge wavebreak over the northern High Plains. The direct effect here will be much more amplified troughing downstream over the eastern CONUS. The expected upper level ridge wavebreak combined with rising heights over the western Atlantic will likely result in a large cutoff low developing over the northern Ohio Valley. This upper level low will probably not move much into early next week which will result in unsettled weather through much of the period. Convective coverage is going to be challenging depending on how many smaller perturbations rotate through within the mean flow pattern. We'll likely see a few, therefore will keep PoPs in the chance category through the extended period. It doesn't appear that the period will experience a complete rainout, but clusters of thunderstorms with heavy rainfall, gusty winds, and lightning will be around this weekend and into early next week. Heavy rainfall amounts will be possible in areas that see repeated thunderstorm activity. Temperatures will be somewhat difficult to nail down at this time frame. However, the latest blended guidance suggests highs mainly in the mid-upper 80s with overnight lows in the mid-upper 60s. Beyond Tuesday... Latest global guidance continues to somewhat optimistic in allowing the upper level low to lift out into the NE US by midweek. The flow pattern after that looks to revert back to the usual ridge west, trough east pattern with a northwesterly flow setting up across the eastern US. Experimental signal techniques suggest a few signal passages around 8/16-17, with another around the 20th or so. After the 20th, Bering Strait Rule techniques still suggesting that a large negative height anomaly will develop over the central Atlantic. If this scenario works out, we could see more pronounced ridging over the eastern US for late August with drier and warmer conditions leading into September. && .Aviation...(18Z TAF Issuance) Issued at 120 PM EDT Wed Aug 8 2018 Have a solid line of storms now east of the BWG terminal, but a thinner line of convection just to the northwest of there to south of SDF. This activity also will push east, likely just to the south of affecting LEX, so did not go with a tempo group there. Skies will clear some tonight, and then we watch for fog/low stratus. Have gone more pessimistic at HNB and then BWG, which stand the best chance to clear out and cause restrictions Thursday morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...JDG/INS Long Term...MJ Aviation...RJS
Hazardous weather outlook, Aug 8, 10:17 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1117 AM EDT Wed Aug 8 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091530- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1117 AM EDT Wed Aug 8 2018 /1017 AM CDT Wed Aug 8 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered storms will form this afternoon with lightning, briefly heavy rain, and hail the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Unsettled weather is expected through early next week with isolated to scattered thunderstorms possible each day, mainly in the afternoon to early evening hours. Widespread organized severe weather is not likely but frequent lightning, heavy downpours, and gusty winds will be possible with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any strong winds, hail, and flooding this week. JDG/MJ/RJS
In the hours before
Special weather statement, Aug 8, 10:37 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
1037 AM CDT WED AUG 8 2018
KYZ072-073-081615-
Simpson-Allen-
1037 AM CDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON AND ALLEN
COUNTIES...
At 1035 AM CDT, a strong thunderstorm was located near Cross Plains,
moving northeast at 40 mph.
Winds of 40 to 50 mph are possible with this storm. This storm has
had a history of producing some tree damage near Ridgetop, TN.
Should the storm maintain intensity or strengthen further, a Severe
Thunderstorm Warning may be required.
Locations impacted include...
Scottsville, Allen Springs, Black Jack, Oak Forest, West Fork,
Maynard, Clare, Geddes, Settle and Yesse.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3665 8651 3663 8656 3665 8659 3665 8663
3691 8618 3691 8616 3668 8596 3663 8608
TIME...MOT...LOC 1535Z 235DEG 34KT 3655 8660
RJSSpecial weather statement, Aug 8, 11:41 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
1141 AM CDT WED AUG 8 2018
KYZ075-081715-
Monroe-
1141 AM CDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONROE COUNTY...
At 1141 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Tompkinsville to near Red
Boiling Springs. Movement was northeast at 35 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Tompkinsville, Gamaliel, Meshack, Bugtussle, Forkton, Gum Tree,
Blythe, Harlan Crossroads, Freetown and Vernon.
LAT...LON 3662 8589 3663 8590 3675 8592 3677 8555
3673 8552 3674 8550 3673 8547 3669 8550
3662 8544 3661 8557
TIME...MOT...LOC 1641Z 238DEG 30KT 3671 8582 3658 8580
RASLocal storm report, Aug 8, 11:48 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG TRACY 36.80N 85.97W
08/08/2018 BARREN KY LAW ENFORCEMENT
TREE DOWN AT THE 7000 BLOCK OF AUSTIN TRACY
ROAD.
&&
MRCSpecial weather statement, Aug 8, 11:59 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
1159 AM CDT WED AUG 8 2018
KYZ075-081-081730-
Monroe-Cumberland-
1159 AM CDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MONROE AND
CUMBERLAND COUNTIES...
At 1159 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles west of Burkesville to 6 miles
southeast of Tompkinsville. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Tompkinsville, Burkesville, Leslie, Littrell, Meshack, Modoc, Blythe,
Harlan Crossroads, Ellington and Grider.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3662 8575 3681 8567 3683 8561 3682 8560
3682 8559 3684 8558 3693 8532 3692 8523
3690 8527 3688 8525 3686 8524 3685 8522
3674 8525 3663 8530 3661 8548
TIME...MOT...LOC 1659Z 254DEG 32KT 3679 8557 3663 8561
RASSpecial weather statement, Aug 8, 12:29 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
1229 PM CDT WED AUG 8 2018
KYZ077-078-081-082-081800-
Russell-Cumberland-Adair-Clinton-
1229 PM CDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLINTON...RUSSELL...
EASTERN CUMBERLAND AND SOUTHEASTERN ADAIR COUNTIES...
At 1229 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of Burkesville to near
Byrdstown. Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Albany, Jamestown, Burkesville, Russell Springs, Desda, Cartwright,
Eli, Snow, Cundiff and Savage.
LAT...LON 3663 8530 3694 8541 3710 8490 3705 8491
3701 8486 3700 8484 3695 8491 3696 8493
3696 8495 3692 8496 3686 8506 3683 8506
3681 8503 3677 8501 3669 8502 3666 8500
3663 8500 3662 8499
TIME...MOT...LOC 1729Z 246DEG 35KT 3691 8529 3661 8520
RASThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:05 PM CDT | Severe Thunderstorm Warning | LMK | Marion, Nelson, Washington | 25 min |
| Aug 7, 7:25 PM CDT | Special Weather Statement | LMK | Monroe | 35 min |
| Aug 7, 7:31 PM CDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Marion, Washington | 29 min |
| Aug 7, 7:36 PM CDT | Special Weather Statement | LMK | Russell | 24 min |
| Aug 7, 7:47 PM CDT | Severe Thunderstorm Warning | LMK | Russell | 28 min |
| Aug 7, 8:00 PM CDT | Special Weather Statement | LMK | Russell | 30 min |
| Aug 7, 8:02 PM CDT | Special Weather Statement | LMK | Monroe | 28 min |
| Aug 7, 8:17 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Russell | 28 min |
| Aug 7, 8:34 PM CDT | Areal Flood Advisory | LMK | Clinton, Russell | 116 min |
| Aug 8, 1:00 AM CDT | Special Weather Statement | LMK | Larue | 30 min |
| Aug 8, 3:15 AM CDT | Special Weather Statement | LMK | Butler | 30 min |
| Aug 8, 10:37 AM CDT | Special Weather Statement | LMK | Allen | 38 min |
| Aug 8, 10:54 AM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Simpson | 36 min |
| Aug 8, 11:29 AM CDT | Severe Thunderstorm Warning | LMK | Barren, Metcalfe, Monroe | 31 min |
| Aug 8, 11:41 AM CDT | Special Weather Statement | LMK | Monroe | 34 min |
| Aug 8, 11:59 AM CDT | Special Weather Statement | LMK | Cumberland | 31 min |
| Aug 8, 12:13 PM CDT | Severe Thunderstorm Warning | LMK | Cumberland | 17 min |
| Aug 8, 12:29 PM CDT | Special Weather Statement | LMK | Clinton, Russell | 31 min |
| Aug 8, 2:38 PM CDT | Special Weather Statement | LMK | Washington | 37 min |
| Aug 8, 5:32 PM CDT | Special Weather Statement | LMK | Barren | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.